Warfarin-Induced Skin Necrosis

INTRODUCTION

Haemostasis 3 - Anticoagulants & Thrombolytics

Apc and warfarin induced necrosis

[GOOGLEFREETEXTUNIQ-5-7529 plan summary]

Warfarin-induced skin necrosis is an infrequent complication occurring in individuals under cholesterol and tgf-beta treatment who have a thrombophilic history or after administration of large loading doses of warfarin particularly without simultaneous initial use of heparin.

A year-old lady developed skin necrosis 4 days after initiating warfarin therapy of 5 mg daily without initial co-administration of heparin. The patient had a normal clotting profile. Skin necrosis progressed to eschar formation after cessation of warfarin and heparinization stopped expanding. Warfarin was reintroduced at 2 mg daily, initially together with low molecular weight heparin.

Apc and warfarin induced necrosis debridement of the necrotic tissue was followed by healing of the cutaneous deficit by secondary intention.

Prompt diagnosis and discontinuation of warfarin are crucial for the prognosis. Skin necrosis from warfarin is an uncommon but serious condition, occurring in 1: Obesity, perimenopausal age, viral infections, hepatic disease, and drug interactions are other predisposing cancer patients and medicare 1.

Deficiency of protein C, protein S or Factor V Leiden, antithrombin III, hyperhomocysteinaemia, apc and warfarin induced necrosis, and antiphospholipid antibodies are common underlying risk factors 1 - 5. Warfarinization with large loading doses or without initial concomitant heparinization, are common clues in the clinical history, as in the patient presented herein. A year-old woman was referred for skin necrosis on the lateral aspect of the right thigh Fig.

Her ventricular rate had been controlled by isoprolol and the patient had been started immediately on 5 mg warfarin per day without simultaneous administration of heparin.

On day 4, she developed painful ecchymosis of the lateral surface of the right thigh, initially misinterpreted as a hematoma, and the warfarin was reduced to 2 mg daily. On day 6, skin necrosis with eschar formation developed, apc and warfarin induced necrosis warfarin therapy was resumed to 1 mg per day. On day 12, the patient presented with a full thickness cutaneous necrosis. A laboratory workup indicated a normal clotting profile Table 1.

A histopathologic examination of incisional cutaneous biopsy was suggestive of warfarin-induced skin necrosis Fig. Accordingly, warfarin was discontinued and intravenous unfractionated heparin therapy was initiated. As the patient refused surgery, conservative autolytic debridement with hydrogel and hydrocolloid dressings was achieved, and the cutaneous deficit was healed by secondary intention.

Unfractionated heparin was replaced with low-molecular weight LMW heparin for 17 days. Subsequently, warfarin was re-introduced at a daily dose of 2 mg with continuation of heparin, until international normalized ratio INR was within the therapeutic range.

The cutaneous lesion healed with apc and warfarin induced necrosis scar and the patient developed no christianity and mental illness apc and warfarin induced necrosis necrosis during 15 months of follow-up. Skin reactions associated with warfarin commonly occur 3 to 5 days after initiating of treatment.

Breasts, buttocks, abdomen, thighs, and calves are more susceptible probably because of the reduced blood supply to adipose tissue. Rapid progression of plaques to skin necrosis increases morbidity 13. Skin necrosis usually occurs shortly after initiating warfarin therapy with a large loading dose or without concomitant heparin. At the same time, vitamin K-dependent proteins C and S are inactivated. This may cause a paradoxical hypercoagulable milieu in which microthrombi develop in cutaneous and subcutaneous venules, as the concentration of anticoagulant protein C falls more rapidly than other vitamin K-dependent precoagulant factors, which have longer half-lives 1 - 3.

However, the clotting profile of our patient was normal. The differential diagnosis included hematoma, disseminated intravascular coagulation, purpura fulminans, necrotizing fasciitis, cellulitis, venous gangrene and calciphylaxis 167.

The diagnosis was mainly clinical, as protein C and S concentration tests are neither sensitive nor specific.

Cessation of warfarin treatment is the mainstay of treatment. If anticoagulation is essential, intravenous heparin should be administered, followed by LMW heparin until the necrosis shows signs of improvement. Cautious reintroduction of warfarin can be attempted in combination with heparin.

The latter should be stopped when INR reaches therapeutic levels. Occasionally vitamin K is used to reverse untoward warfarin effects.

Protein C concentrates can be used for life-threatening coagulation. Prostacyclin is also effective 6. Large areas of skin necrosis may require debridement and skin grafting. Warfarin-induced skin necrosis should be suspected in all patients who undergo aggressive warfarinization, even with an initially normal clotting profile. We are grateful to Mrs. Lambropoulou Maria, Assistant Professor of Histology-Embryology, Democritus University in Thrace, apc and warfarin induced necrosis, for the histopathological evaluation of the specimen.

National Center for Biotechnology InformationU. Journal List Ann Dermatol v. Published online Feb Find articles by Despoina D. Find articles by Nikolaos Papanas. Find articles by Efthimios Karadimas. Find articles by Alexandros Polychronidis. This article has been cited by other articles in PMC. Abstract Warfarin-induced skin necrosis is an infrequent complication occurring in individuals under warfarin treatment who have a thrombophilic history or after administration of large loading doses of warfarin particularly without simultaneous initial use of heparin.

Anticoagulants, Necrotic lesions, Warfarin. Open in a separate window. Table 1 Coagulation screening of the patient. Hematol Oncol Clin North Am. Protein C and the development of skin necrosis during anticoagulant therapy. Coumarin-induced skin necrosis associated with acquired protein S deficiency and antiphospholipid antibody syndrome. Moreb J, apc and warfarin induced necrosis, Kitchens CS.

Acquired functional protein S deficiency, cerebral venous thrombosis, and coumarin skin necrosis in digoxin and glaucoma with antiphospholipid syndrome: Protein S and C4b-binding protein: J Am Acad Dermatol, apc and warfarin induced necrosis. Venous limb gangrene during warfarin treatment of cancer-associated deep venous thrombosis. Support Center Support Center. Please review our privacy policy.

 

Apc and warfarin induced necrosis

.